Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 60, NWS Tucson, AZ

August 3, 2006Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 3, 2006, 12:36 PM MST for Pima County, Pinal County, Arizona. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2006, 12:36 PM MST (19:36 UTC)
Expired
Aug 3, 2006, 1:30 PM MST
In force
54 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

Counties Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 66 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 7.6 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2006-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 826 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2006-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
826 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1401 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 031942
FFWTWC
AZC019-021-032130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1236 PM MST THU AUG 3 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITIES OF...ORO VALLEY...MARANA
  SOUTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

* UNTIL 230 PM MST

* AT 1231 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM STRONG THUNDERSTORMS DEVELOPING NEAR PICTURE
  ROCKS AND MARANA AS WELL AS INTERSTATE 10 NEAR NORTHWEST TUCSON.
  EXPECT FURTHER DEVELOPMENT THROUGH THE CATALINA MOUNTAINS AND
  OTHER LOCATIONS AROUND THE GREATER TUCSON AREA. INDIVIDUAL STORM
  MOVEMENT WAS TO THE NORTH AND NORTHWEST AT 10 MPH.

* A THUNDERSTORM PRODUCING VERY HEAVY RAINFALL WILL BE NEAR...
  CATALINA BY 1245 PM MST
  MARANA BY 100 PM MST


EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...URBAN AREAS...AS WELL AS COUNTRY ROADS AND HIGHWAYS.


LAT...LON 3219 11115 3232 11085 3261 11070 3256 11134

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WGUS75 KTWC 032015
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
109 PM MST THU AUG 3 2006

AZC019-021-032130-
PIMA AZ-PINAL AZ-
109 PM MST THU AUG 3 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM MST FOR SOUTH
CENTRAL PINAL AND NORTHEASTERN PIMA COUNTIES...

AT 105 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN AREA OF STRONG THUNDERSTORMS PRODUCING VERY HEAVY RAIN  
NEAR FAR NORTHWEST TUCSON...MARANA...DOVE MOUNTAIN...ORO VALLEY AND 
CATALINA. STORM MOVEMENT WAS TO THE NORTH AND NORTHWEST NEAR 10 MPH.

SOME GAGE REPORTS AROUND THAT AREA INCLUDE:
1.10 INCHES AT INA RD NEAR THE SANTA CRUZ RIVER
1.06 CATALINA STATE PARK
0.51 GOLDER RANCH RD AT CANADA DEL ORO

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES 
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS 
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 3221 11116 3232 11085 3261 11070 3256 11134

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 032037
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
132 PM MST THU AUG 3 2006

AZC019-021-032130-
PIMA AZ-PINAL AZ-
132 PM MST THU AUG 3 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM MST FOR SOUTH
CENTRAL PINAL AND NORTHEASTERN PIMA COUNTIES...

AT 130 PM MST...AN AREA OF STRONG THUNDERSTORMS PRODUCING VERY HEAVY 
RAIN CONTINUED NEAR ORO VALLEY...CATALINA AND MARANA IN NORTHEAST 
PIMA COUNTY. HEAVY RAIN WAS STARTING TO SPREAD INTO THE ORACLE 
JUNCTION AREA IN SOUTH CENTRAL PINAL COUNTY. STORM MOVEMENT WAS TO 
THE NORTH AND NORTHWEST AT 10 MPH.

SOME GAGE REPORTS AROUND THAT AREA INCLUDE:
2.20 INCHES AT THE NORTHEAST CORNER OF CATALINA STATE PARK
1.42 GOLDER RANCH RD AT CANADA DEL ORO
1.10 INCHES AT INA RD NEAR THE SANTA CRUZ RIVER
0.71 SAMANIEGO PEAK

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES 
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS 
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 3221 11116 3232 11085 3252 11061 3275 11074
      3263 11147

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 8:50 AM MST, 3 hours 46 minutes earlier.

Area forecast discussion, Aug 3, 8:50 AM MST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
850 AM MST THU AUG 3 2006

.SYNOPSIS...TODAY WILL BE A TRANSITION DAY WITH SCATTERED
THUNDERSTORMS DEVELOPING BEFORE SHOWERS AND THUNDERSTORMS BECOME
MORE NUMEROUS FRIDAY INTO SATURDAY. THIS IS DUE TO AN UPPER LOW THAT
WILL MOVE FROM THE TEXAS BIG BEND AREA THIS MORNING AND INTO
SOUTHEAST ARIZONA ON FRIDAY AND THEN CONTINUE ACROSS SOUTHERN
ARIZONA ON SATURDAY. THE CURRENT SOUTHERLY FLOW IN ADVANCE OF THIS
SYSTEM WILL PULL ADDITIONAL MOISTURE IN FROM MEXICO. COULD SEE
ANOTHER ROUND OF LOCALLY HEAVY RAINS...ESPECIALLY FROM TUCSON
EAST...FRIDAY AND SATURDAY.

&&

.DISCUSSION...ITS CREEPING BACK IN. PRECIPITABLE WATER BACK UP TO
1.57 ON THE 12Z KTUS SOUNDING...SURFACE DEWPTS HANGING IN THE MIDDLE
60S. IN ADDITION...OUTFLOW FROM A COMPLEX IN CENTRAL SONORA LAST
NIGHT HAS TRIGGERED A DECENT AREA OF CONVECTION THIS MORNING JUST
OVER THE INTERNATIONAL BORDER...IMMEDIATELY SOUTH OF SANTA CRUZ AND
COCHISE COUNTIES. STILL A FACSIMILE OF A CAP AT 450MB...BUT ABOUT A
DEGREE OF COOLING OVER THE PAST 24 HRS IS ERODING THIS. NOT MUCH
WESTERLY FLOW LEFT...MOST LEVELS ARE GAINING A SIGNIFICANT SOUTHERLY
COMPONENT. STILL WEAK FLOW AT STORM MOTION LEVELS...SO LOCALLY HEAVY
RAIN COULD BE A CONCERN. SOME POCKETS OF DRY AIR AND A BIT BETTER
SHEAR COULD ALSO ENHANCE ISOLATED SEVERE CONCERNS THIS AFTERNOON.

EASTERLY WAVE NEAR SOUTHWEST TEXAS WILL SERVE AS A FAIRLY STRONG
FOCUS FOR ORGANIZING PERSISTENT THUNDERSTORM ACTIVITY BY FRIDAY INTO
SATURDAY. STILL SOME QUESTION ABOUT ITS TRACK...BUT IT COULD
ACTUALLY MOVE BODILY INTO SOUTHEAST ARIZONA FRIDAY NIGHT. WITH THE
STILL RELATIVELY WET GROUND...FLOODING AGAIN BECOMES A CONCERN AS
SHOWERS AND THUNDERSTORMS BECOME MORE FREQUENT AND WIDESPREAD AGAIN
OVER THE NEXT 72 HRS.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 3, 11:00 AM MST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1100 AM MST THU AUG 3 2006

AZZ032>035-041800-
TOHONO OODHAM NATION-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-COCHISE COUNTY-
1100 AM MST THU AUG 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

...FLASH FLOOD WATCH IN EFFECT THROUGH 10 PM THIS EVENING...

.DAY ONE...TODAY AND TONIGHT

MOISTURE IS INCREASING UNDER SOUTHERLY FLOW ALOFT. THUNDERSTORMS
SPREADING INTO SOUTHERN ARIZONA FROM NORTHERN MEXICO THIS MORNING AS
WELL AS THOSE DEVELOPING LATER THIS AFTERNOON ARE EXPECTED TO GENERATE
HEAVY RAINFALL. WITH THE GROUND STILL WET FROM PREVIOUS HEAVY
RAIN...FLOODING IS AGAIN A MAJOR CONCERN. IN ADDITION...A
TROPICAL DISTURBANCE NEAR THE TEXAS BIG BEND AREA THIS MORNING
WILL MOVE CLOSER TO THE AREA TODAY. THIS FEATURE MAY INCREASE THE
CHANCE OF GETTING VERY GUSTY WINDS WITH ANY THUNDERSTORMS THAT
DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A TROPICAL DISTURBANCE WILL MOVE INTO SOUTHEAST ARIZONA ON FRIDAY
AND BRING WIDESPREAD SHOWER AND SCATTERED THUNDERSTORM ACTIVITY. THE
ATMOSPHERE WILL BECOME VERY MOIST...RESULTING IN AN INCREASED
LIKELYHOOD THAT THUNDERSTORMS THAT DO DEVELOP WILL PRODUCE VERY
HEAVY RAIN FRIDAY AND ALSO ON SATURDAY. WITH CURRENT WET SURFACE
CONDITIONS IN PLACE...THIS MAY LEAD TO THE INCREASED LIKELIHOOD OF
FLASH FLOODING AND ALSO FOR INCREASE IN FLOWS ON MAIN STEM
RIVERS...WASHES AND CREEKS. FLOOD/FLASH FLOOD WATCHES MAY BE ISSUED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-029-030-041800-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-
1100 AM MST THU AUG 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE AROUND TODAY WITH
MAIN THREAT FROM THESE STORMS BEING LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWER AND THUNDERSTORM ACTIVITY WILL BE ON THE INCREASE FRIDAY
AND SATURDAY AS A TROPICAL DISTURBANCE MOVES THROUGH SOUTHERN
ARIZONA. THIS FEATURE MAY BRING AN INCREASED CHANCE OF LOCALLY
HEAVY RAIN THAT MAY LEAD TO FLOODING CONCERNS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-041800-
WESTERN PIMA COUNTY-
1100 AM MST THU AUG 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWER AND
THUNDERSTORM ACTIVITY WILL BE ON THE INCREASE FRIDAY AND SATURDAY AS
A TROPICAL DISTURBANCE MOVES THROUGH SOUTHERN ARIZONA. THIS FEATURE
MAY BRING AN INCREASED CHANCE OF LOCALLY HEAVY RAIN THAT MAY LEAD TO
FLOODING CONCERNS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 10:32 AM MSTFlash Flood WatchTWC33 hr
Aug 3, 11:33 AM MSTFlash Flood WarningTWCCochise, Santa Cruz57 min
Aug 3, 12:19 PM MSTFlash Flood WarningTWCPima56 min
Aug 3, 1:39 PM MSTFlash Flood WarningTWCCochise66 min
Aug 3, 2:03 PM MSTFlash Flood WarningTWCCochise, Graham, Pima, Pinal57 min
Aug 3, 3:22 PM MSTFlash Flood WarningTWCGreenlee53 min
Aug 3, 4:04 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee41 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.